Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 96, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2012, 7:41 PM CDT for Sumner County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2012, 7:41 PM CDT (00:41 UTC)
- Expired
- May 19, 2012, 8:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Sumner County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1730 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1706 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
134
WUUS53 KICT 200041
SVRICT
KSC191-200130-
/O.NEW.KICT.SV.W.0096.120520T0041Z-120520T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
741 PM CDT SAT MAY 19 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 737 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM VIOLA TO BLUFF CITY...AND MOVING EAST AT 30
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
WELLINGTON...CALDWELL...BELLE PLAINE...SOUTH HAVEN...OXFORD...
MAYFIELD...RIVERDALE...WELLINGTON AIRPORT...PERTH AND HUNNEWELL.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 1 AND 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3722 9771 3748 9745 3747 9715 3700 9715
3700 9780
TIME...MOT...LOC 0041Z 270DEG 25KT 3746 9758 3711 9783
HAIL...1.50IN
WIND...60 MPH
$$
LAWSON1 follow-up statement
534
WWUS53 KICT 200108
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT SAT MAY 19 2012
KSC191-200130-
/O.CON.KICT.SV.W.0096.000000T0000Z-120520T0130Z/
SUMNER KS-
808 PM CDT SAT MAY 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER COUNTY
UNTIL 830 PM CDT...
AT 804 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 5 MILES SOUTH OF CLEARWATER TO 7 MILES SOUTHWEST
OF WELLINGTON...AND MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE DAMAGE...
WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
WELLINGTON...SOUTH HAVEN...BELLE PLAINE...OXFORD...HUNNEWELL...
RIVERDALE AND WELLINGTON AIRPORT.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 1 AND 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3722 9771 3748 9745 3747 9715 3700 9715
3700 9780
TIME...MOT...LOC 0108Z 270DEG 25KT 3743 9747 3721 9747
HAIL...1.50IN
WIND...60 MPH
$$
COOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:59 PM CDT, 42 minutes earlier.
Area forecast discussion, May 19, 6:59 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 659 PM CDT SAT MAY 19 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED STRONG/SEVERE STORMS ALONG AN EASTWARD ADVANCING COLD FRONT WILL CONTINUE MOVING EAST/NORTHEAST THIS EVENING...AFFECTING KSLN-KICT WITHIN THE NEXT FEW HOURS AND POSSIBLY KHUT. VERY HEAVY RAIN...GUSTY WINDS AND HAIL CAN BE EXPECTED. THREAT SHOULD PASS KHUT-KICT-KSLN BY 02-03Z OR SO...WITH THUNDERSTORMS MAYBE NOT EVEN MAKING IT TO KCNU. WILL CONTINUE TO MONITOR. ADK && .PREV DISCUSSION... /ISSUED 314 PM CDT SAT MAY 19 2012/ DISCUSSION... SYNOPSIS...SURFACE LOW PRESSURE WAS CENTERED NEAR GREAT BEND AT 18Z. THIS LOW WAS PART OF A COLD FRONT THAT EXTENDED FROM CENTRAL MINNESOTA /AND AREAS FURTHER NORTH/...TO THE TEXAS PANHANDLE. A STRONG UPPER LEVEL DISTURBANCE WAS ADVANCING NORTHEASTWARD ACROSS SOUTHWEST NEBRASKA. THIS WILL BRING DESTABILIZING COOLER AIR IN THE MID LEVELS TO THE REGION...CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT. THESE ARE ALSO A BIG PART OF THE STORMS ONGOING ACROSS WESTERN KANSAS AND WESTERN NEBRASKA. AS OF 1945Z...THE LEADING EDGE OF THIS CAN BE SEEN WELL ON WATER VAPOR MOVING ACROSS WESTERN KANSAS. TONIGHT... THE FRONT WILL CONTINUE MOVING SOUTHEAST THIS EVENING. RUC SHOWING SIGNIFICANT COLD ADVECTION ONGOING WITH THE APPROACHING DISTURBANCE. DURING THE DAY...THE CONVERGENCE ALONG THE FRONT HAS HAD A HARD TIME GETTING GOING AS THE WINDS HAVE VEERED AHEAD OF THE FRONT. THIS HAS ADDED TO THE UNCERTAINTY OF WHEN CONVECTION IS EXPECTED TO DEVELOP...BUT SHOULD BE BY 23Z. 0-6KM SHEAR IS MARGINAL FOR ORGANIZED CONVECTION...WITH VALUES RANGING FROM 30-35 KNOTS. THAT SAID...THERE IS ENOUGH INSTABILITY FOR SOME OF THE STORMS TO BECOME SEVERE. SUNDAY...THE FRONT SHOULD MAKE IT WELL INTO SOUTHEAST KANSAS. WITH THE MAIN UPPER LEVEL SUPPORT FAR REMOVED FROM THE FRONT...ORGANIZED SEVERE STORMS LOOK UNLIKELY AT THIS TIME...THOUGH SOME SCATTERED STORMS EXPECTED. MONDAY-SATURDAY... HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH TUESDAY. THE FRONT THAT JUST MOVED THROUGH WILL RETREAT NORTHWARD AS A WARM FRONT. LEE CYCLOGENESIS TAKES PLACE AND BY WEDNESDAY...STRONG SOUTHWESTERLY WINDS DEVELOP AGAIN AT THE SURFACE. THIS WILL ALL RESULT IN A WARMING TREND IN THE MIDDLE AND LATTER PORTION OF THE WEEK. BY FRIDAY...A DEEP UPPER LEVEL TROUGH DEVELOPS OVER THE PACIFIC COAST WITH RIDGING OVER THE SOUTHEAST. THIS WILL KEEP ALL OF THE SIGNIFICANT PRECIPITATION WELL TO THE NORTH. COOK AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN HAZARDS: WINDS AHEAD OF/BEHIND COLD FRONT...AND THUNDERSTORMS. S-SWRLY GUSTS 25-35KT WILL PERSIST AHEAD OF FRONT THIS PM/EARLY EVE. COLD FRONT SHOULD REACH RSL AROUND 20-21Z...SLN/HUT 01-02Z...AND ICT ~03-04Z. SCATTERED-BROKEN LINE OF THUNDERSTORMS SHOULD DEVELOP ALONG THE FRONT LATE THIS PM/EVE WHICH COULD PRODUCE OUTFLOW AHEAD OF ACTUAL FRONT. WIND GUSTS 40-50 KT AND HAIL WOULD BE THE MAIN THREATS FROM THESE STORMS. WILL CARRY TEMPO TS AT HUT/SLN SITES WITH HIGHEST CONFIDENCE OF STORMS AFFECTING THOSE SITES...AND VCTS AT ICT. WIND SHIFT TO NW WITH SOME GUSTS 20-25 KT THIS EVE IN CENTRAL/SOUTH CENTRAL KS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 58 79 57 80 / 50 20 10 0 HUTCHINSON 56 78 54 80 / 50 10 0 0 NEWTON 57 77 53 78 / 50 20 10 0 ELDORADO 59 78 54 79 / 40 20 10 0 WINFIELD-KWLD 61 79 58 80 / 40 30 20 10 RUSSELL 52 77 51 81 / 20 10 0 0 GREAT BEND 53 78 52 81 / 20 10 0 0 SALINA 56 78 51 80 / 50 10 0 0 MCPHERSON 57 77 52 79 / 50 10 0 0 COFFEYVILLE 65 81 59 79 / 30 40 30 10 CHANUTE 64 79 57 78 / 40 40 10 10 IOLA 64 78 57 77 / 30 40 10 10 PARSONS-KPPF 65 80 58 78 / 30 40 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 19, 3:36 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 336 PM CDT SAT MAY 19 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 336 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES OVER THE AREA. THE PRIMARY THREATS FROM ANY STORMS THAT BECOME SEVERE WILL BE HAIL UP TO THE SIZE OF PING PONG BALLS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS EXISTS OVER SOUTHEAST KANSAS SUNDAY EVENING...AS WELL AS LATE IN THE WEEK. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON ACROSS PORTIONS OF CENTRAL KANSAS AND DURING THE EVENING HOURS ACROSS SOUTH CENTRAL AND SOUTHERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COOK
In the hours before
Local storm report, May 19, 7:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TORNADO 1 S RAGO 37.44N 98.08W
05/19/2012 KINGMAN KS TRAINED SPOTTER
WIND TURBINE BLADE DAMAGED AND POWER LINES DOWN.
&&
SGSLocal storm report, May 19, 7:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TORNADO 1 S RAGO 37.44N 98.08W
05/19/2012 KINGMAN KS TRAINED SPOTTER
SPOTTER REPORTED OIL TANKS AND WELLS DAMAGED IN THE AREA
WITH MULTIPLE TREE DAMAGE NEAR THE KINGMAN AND HARPER
COUNTY LINE
&&
SGSLocal storm report, May 19, 7:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 5 W HARPER 37.29N 98.12W
05/19/2012 HARPER KS NWS EMPLOYEE
FARMSTEAD WAS HIT BY TORNADO. EXTENT OF DAMAGE IS UNKNOWN
AT THIS TIME.
&&
ADKLocal storm report, May 19, 7:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TORNADO 2 WNW HARPER 37.30N 98.06W
05/19/2012 HARPER KS STORM CHASER
TORNADO DAMAGE PATH IS 300 YARDS WIDE. SOME HOMES WERE
DAMAGED. POWERLINES WERE DOWN.
&&
ADKLocal storm report, May 19, 7:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 5 W HARPER 37.30N 98.12W
05/19/2012 HARPER KS TRAINED SPOTTER
TWO HOMES DAMAGED WITH ONE HAVING ROOF RIPPED OFF. HEAVY
TREE DAMAGE WITH UPROOTED TREES.
&&
SGSLocal storm report, May 19, 7:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 5 WNW ARGONIA 37.28N 97.86W
05/19/2012 E1.50 INCH HARPER KS AMATEUR RADIO
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 46 min |
| May 19, 8:08 PM CDT | Special Weather Statement | ICT | Butler | 37 min |
| May 19, 8:11 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 19, 8:20 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| May 19, 8:25 PM CDT | Special Weather Statement | ICT | Butler | 35 min |
| May 19, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 46 min |
| May 19, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 39 min |
| May 19, 9:17 PM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| May 19, 9:32 PM CDT | Special Weather Statement | ICT | Greenwood | 28 min |
| May 19, 9:41 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 34 min |
| May 19, 9:47 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 28 min |
| May 19, 10:02 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| May 19, 10:11 PM CDT | Special Weather Statement | ICT | Woodson | 34 min |
| May 19, 10:21 PM CDT | Special Weather Statement | ICT | Cowley | 24 min |
| May 19, 11:18 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| May 20, 12:01 AM CDT | Special Weather Statement | ICT | Labette | 29 min |
| May 20, 12:30 AM CDT | Special Weather Statement | ICT | Labette | 60 min |
| May 20, 12:31 AM CDT | Special Weather Statement | ICT | Neosho | 59 min |
| May 20, 1:30 AM CDT | Special Weather Statement | ICT | Labette | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.